Nonlinear frequency-dependent selection at a single locus with two alleles and two phenotypes

J Math Biol. 1999 Oct;39(4):283-308. doi: 10.1007/s002850050192.


The paper investigates the discrete frequency dynamics of two phenotype diploid models where genotypic fitness is an exponential function of the expected payoff in the matrix game. Phenotypic and genotypic equilibria are defined and their stability compared to frequency-dependent selection models based on linear fitness when there are two possible phenotypes in the population. In particular, it is shown that stable equilibria of both types can exist in the same nonlinear model. It is also shown that period-doubling bifurcations emerge when there is sufficient selection in favor of interactions between different phenotypes.

Publication types

  • Comparative Study

MeSH terms

  • Alleles
  • Diploidy
  • Game Theory*
  • Genetic Variation / genetics*
  • Genotype
  • Linear Models
  • Models, Genetic*
  • Phenotype
  • Population Dynamics